• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast for Healthcare Professionals: Aseptic meningitis associated with use of Lamictal (lamotrigine)

Listen to this Podcast

 

Welcome, my name is Jennifer Shepherd, a pharmacist in the Division of Drug Information. I am updating you on the recent drug safety communication from the FDA informing the public that Lamictal, or lamotrigine, a medication commonly used for seizures in children two years and older, and bipolar disorder in adults, can cause aseptic meningitis. FDA is revising the Warnings and Precautions section of the drug label and the patient Medication Guide to include information about this risk.

Meningitis is an inflammation of the protective membranes that cover the brain and spinal cord. Aseptic meningitis is generally diagnosed when tests of a patient with signs and symptoms of meningitis do not detect bacteria. Causes of aseptic meningitis include viruses and other non-bacterial infections, toxic agents, some vaccines, malignancy, and certain medications, including Lamictal.

Symptoms of meningitis may include headache, fever, stiff neck, nausea, vomiting, rash, and sensitivity to light. In cases of meningitis, it is important to rapidly diagnose the underlying cause so that treatment can be promptly initiated.

The decision to revise the Warnings and Precautions section of the Lamictal label and patient Medication Guide is based on FDA's identification of 40 cases of aseptic meningitis in patients taking Lamictal from December 1994 to November 2009. During this same time period, it is estimated that over 46 million prescriptions for Lamictal were dispensed. In most cases, the patients' symptoms were reported to have resolved after Lamictal was discontinued. In 15 cases, symptoms returned when patients restarted Lamictal.

In the 40 cases, headache, fever, nausea, vomiting, nuchal rigidity, rash, photophobia and myalgias were noted. Symptoms occurred 1 to 42 days after starting Lamictal with a mean of 16 days. There was one reported death, although the death was not thought to be the result of aseptic meningitis. Thirty-five of the 40 patients required hospitalization. In the majority of cases, symptoms resolved after Lamictal was discontinued. Fifteen cases reported a rapid return of symptoms following re-initiation of Lamictal; symptoms recurred within 30 minutes to 24 hours following re-initiation of Lamictal with a mean of 5 hours. In these rechallenge cases, symptoms were frequently more severe after re-exposure.

Twenty five reported cases contained data on cerebrospinal fluid or CSF findings. CSF analysis was characterized by a mild to moderate pleocytosis, normal glucose levels, and mild to moderate increase in protein. In addition, cerebrospinal fluid white blood cell count differentials showed a predominance of neutrophils in a majority of the cases, although a predominance of lymphocytes was reported in approximately one third of the cases.

Some of the patients treated with Lamictal who developed aseptic meningitis had underlying diagnoses of systemic lupus erythematosus or other autoimmune diseases. In addition, some patients also had new onset of signs and symptoms of involvement of other organs, predominantly hepatic and renal involvement, which may suggest that some of the cases of Lamictal-associated meningitis were part of a hypersensitivity or generalized drug reaction.

At this time, FDA recommends that Healthcare Professionals:

  1. Be aware that Lamictal can cause aseptic meningitis and has been reported in patients taking Lamictal. If meningitis is suspected, patients should also be evaluated for other causes of meningitis and treated as indicated. Discontinuation of Lamictal should be considered if no other clear cause of meningitis is identified.
  1. Advise patients to contact a healthcare professional immediately if they experience signs and symptoms of meningitis while taking Lamictal.
  2. Know that if meningitis is suspected, patients should also be evaluated and treated, as indicated, for other causes of meningitis. Discontinuation of Lamictal should be considered if no other clear cause of meningitis is identified.
  3. Report adverse events involving Lamictal to the FDA MedWatch program at www.fda.gov/medwatch

Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. If you have questions about this safety communication, you can reach the Division of Drug Information at the following email address: druginfo@fda.hhs.gov.

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993